|Click here for information on how to order reprints of this article.|
Acute Vigabatrin Poisoning in a Patient with Epilepsy
Assistant Professor of Anesthesiology, Department of Toxicology, Gazi University Faculty of Pharmacy and Department of Anaesthesiology
Gazi University Faculty of Medicine, Ankara, Turkey
KEY WORDS: Poisoning, vigabatrin, long-term treatment
Vigabatrin is an effective drug for controlling chronic epilepsy and is taken more commonly in conjunction with additional antiepileptic drugs. It is difficult to identify whether vigabatrin poisoning is acute or not because of the fact that it is used long-term in epilepsy. We report a case of acute poisoning that occurred in a patient who has been treated with vigabatrin for a long time.
Vigabatrin is an irreversible g-aminobutyrate (GABA) aminotransferase inhibitor, producing an increase in GABA concentrations in the brain. This drug has been used as adjunct therapy in patients with drug-resistant epilepsy. Behavioral disturbances, such as psychosis, associated with vigabatrin were previously described in both long-term treatment of epilepsy, especially in the early stages of treatment, and in acute intoxication.1-3 There has been increasing subjective evidence that this drug may be associated with visual field defects because of retinal toxicity.4-6 Because acute vigabatrin poisoning can occur with very high concentrations and identifying chronic poisoning is very difficult, to the best of our knowledge, there seems to be only one previous report on acute vigabatrin poisoning. We present a case of acute vigabatrin poisoning in a patient with epilepsy under long-term therapy.
A 32-year-old man weighing 62 kg was admitted to the emergency center after a suicide attempt. The patient was unconscious, and we were able to get sufficient information about previous medical and familial history from his family. We learned that he had had epilepsy for 22 years and had been taking carbamazepine, 300 mg, three times daily for the treatment of epilepsy. We also learned that he had been receiving vigabatrin, 1000 mg twice daily (Sabril, 500 mg, Hoechst) for 4 years in addition to the carbamazepine, that he had ingested unknown amounts of vigabatrin intentionally, and that before he became unconscious, he had diplopia and visual disturbances.
After a peripheral intravenous cannula was inserted, an intravenous infusion of 5% dextrose was given immediately. Electrocardiogram, heart rate, pulse oximeter, mean arterial blood pressure, and FiO2 were monitored continuously (Diascope, Artema, Denmark). On physical examination, the patient's blood pressure was 100/65 mm Hg, heart rate was 62 beat per minute, his breathing was irregular at 26 per minute, and light and eyelash reflexes were normal. He did not require ventilator support. Examinations of cardiovascular and neurologic systems, including electroencephalogram (EEG) were unremarkable. A blood sample was taken from the patient to detect drug concentrations, and routine blood analyses were performed. Treatment given included activated charcoal 1 g/kg-1 (Char-Flo with sorbitol, 50 g per 240 mL, Ballard) via a gastric tube without gastric lavage. In the analysed blood sample, the concentration of carbamazepine was 4.1 mg/L-1. However, it was not possible to analyze the vigabatrin level, although we intended to. Full blood count, coagulation profile, and electrolyte levels were within the normal range. No renal or hepatic abnormalities were found. Neither hemoperfusion nor hemodialyses were required in this case. After the patient regained consciousness, ophthalmologic examination was performed and bilateral selective blue impairment and concentric constriction of the visual field were detected. The patient, whose vital signs were monitored, was discharged from the intensive care unit after 2 days in a good, conscious, and co-operative condition. On control examination performed after 2 weeks, the visual field constriction continued.
Because vigabatrin is not metabolized by the liver enzymes and does not bind to serum proteins, its interaction with other epileptic drugs is not sufficiently known. However, in epileptic patients receiving vigabatrin in addition to carbamazepine, it has been shown that carbamazepine concentration has increased by 10%.7 In this case, if more than one drug is used for the treatment of epilepsy, drug interactions may be significant and should be considered. In our case, in which vigabatrin and carbamazepine were used together, although blood carbamazepine concentration was in the therapeutic range (4 to 8 mg/L-1), we were not able to analyze vigabatrin concentration.
Increasing subjective evidence has been noted that visual dysfunction develops in most patients taking vigabatrin, particularly concentric constriction of the visual field.4-6 No association was found between recovery of visual dysfunction and either duration of treatment or cumulative dosage. Visual field loss resulting from vigabatrin was not reversible. In a recent study investigating the effects of a single oral dose of vigabatrin and carbamazepine on visual function in normal healthy volunteers, vigabatrin induced a selective blue impairment. This retinotoxic effect is consistent with GABAergic inhibition at the retinal level also.6 We also observed an irreversible visual field loss in our case.
According to the information obtained from the Turkish National Poison Control Center, there is only one recorded acute poisoned case. In that case, the patient ingested a total of 60 g vigabatrin, which caused severe agitation, headache, diplopia, visual field defects, ataxia, mental, and behavioral disturbances. Behavioral disturbances and psychiatric adverse effects, which are reversible with dosage reduction, have also been reported at rates of about 4% of patients of overall during the initial weeks of treatment. These effects are usually mild and transient, disappearing after the first week of therapy.5 It is very difficult to identify whether the poisoning in an epileptic patient due to antiepileptic drugs is acute or chronic, because antiepileptic treatment is long term, and because behavioral disturbances and psychiatric adverse events are not uncommon. Additionally, drug concentrations in the blood cannot always be determined. Although vigabatrin concentration was not determined in this case, because symptoms are consistent with those of acute vigabatrin poisoning and the patient recovered with acute poisoning therapy, we concluded it was acute vigabatrin poisoning.
1. Mouton P, Defer GL. Behavior disorders due to acute vigabatrin intoxication. Rev Neurol 156:184-186, 2000.
2. Schmidt D. Behavioural abnormalities and retention rates of antiepilepsy drugs during long-term treatment of epilepsy: A clinical perspective. Acta Neurol Scand 162:7-10, 1995.
3. Chiaretti A, Castorina M, Tortorolo L, et al. Acute psychosis and vigabatrin in childhood. Pediatr Med Chir 16:489-490, 1994.
4. McDonagh J, Grierson DJ, Keating D. The wide field multifocal ERG reveals a retinal defect caused by vigabatrin toxicity. Br J Ophtalmol 85:119-120, 2001.
5. Grant SM, Heel RC. Vigabatrin: A review of its pharmacodynamic and pharmacokinetic properties, and therapeutic potential in epilepsy and disorders of motor control. Drugs 41:889-926, 1991.
6. Mecarelli O, Rinalduzzi S, Accornero N. Changes in color vision after a single dose of vigabatrin or carbamazepine in healty volunteers. Clin Neuropharmacol 24:23-26, 2001.
7. Jedrzejczak J, Dlawichowska E, Owczarek K, Majkowski J. Effect of vigabatrin addition on carbamazepine blood serum levels in patients with epilepsy. Epilepsy Res 39:115-120, 2000.
©2000-2013. All Rights Reserved. Veterinary Solutions LLC